Oklahoma, 2020

Tornadoes and Hail in Oklahoma, May 22 to 23, 2020

May 22 to 23, 2020 · NWS TSA · 20 events in 9 counties and zones

Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed over western Kansas during the evening of the 21st, to the north of a low pressure system centered over the Oklahoma Panhandle. These storms moved east-southeast and organized into a squall line as they moved into eastern Oklahoma during the early morning hours of the 22nd. The strongest storms produced damaging wind. Strong to severe thunderstorms redeveloped over southeastern Oklahoma during the evening near a stationary frontal boundary, as an upper level disturbance approached the region. A strongly unstable air mass across the area combined with strong deep layer wind shear to promote the development of supercell thunderstorms, several of which produced large hail up to baseball size and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 2:14 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 22, 2:14 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
314 AM CDT Fri May 22 2020

.DISCUSSION...

The main forecast concern will be severe/heavy rain potential
today and tonight.

A shortwave trough, currently over the central/southern High
Plains, will eject northeast across the central lower Plains
today. At the surface, a warm front extends east/southeast from a
surface low over the northern TX Panhandle across eastern OK. A
cold pool generated by an ongoing MCS over NW OK/SW KS is surging
toward the south and east.

The forecast for today and into tonight will hedge largely on the
mesoscale details, namely the track of the ongoing MCS and the
position of the outflow boundary by this afternoon. The current
gridded forecast reflects the latest trends in the data, but
subtle changes may be needed by later today.

The ongoing MCS is expected to track east/southeast across
northeast OK this morning and into northwest AR by early
afternoon. Severe potential will be low as the storms enter our
far western areas early this morning, but will likely ramp up thru
the morning with daytime heating and advancing warm front ahead of
the feature. Damaging winds and possibly a quick spin-up tornado
are possible, especially where the outflow intersects the warm
front. As we head into the afternoon, the left over outflow
boundary should be draped from west central AR across southeast OK
where more convection is likely to be focused. H5 winds will
increase some during the day in the basal portion of the ejecting
shortwave trough, so the initial cellular convection could be
supercellular. Any discrete storms that have time to interact with
the outflow boundary could produce a tornado, along with large
hail and damaging winds. The latest CAMs suggest that cellular
mode may not last long, growing upscale into a southeastward
moving complex by late this afternoon or early this evening. Other
scattered convection is likely to develop this evening across
eastern OK/northwest AR as the low level jet interacts with the
outflow boundary. The greatest heavy rain potential will exist
across northeast OK and northwest AR thru early afternoon,
especially in areas that get affected by a developing band of
storms in association with the retreating warm front ahead of the
MCS and by the MCS itself. As we head into the afternoon and
evening, the heavy rain potential shifts down across southeast OK,
where the outflow boundary could focus multiple rounds of
convection over the same areas.

The beginning of the holiday weekend looks fairly tame, with our
area in the wake of the ejecting shortwave trough and rising
heights aloft. Expect potential for rain/storms to increase,
however, by the end of the weekend as an upper trough approaches
from the west. Unsettled weather continues into next week as an
upper low closes off overhead and becomes cutoff from the flow. We
may finally see an end to precip chances by the following weekend
when a cold front is expected to push thru, but we'll just have to
wait and see. While organized severe weather is not expected,
pockets of locally heavy rainfall, falling on areas likely to have
received rounds of heavy rainfall previous, may begin to cause
river flooding and localized flash flooding.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  66  86  70 /  90  30  20  20
FSM   82  66  88  69 /  70  50  20  10
MLC   82  66  85  69 /  70  40  20  10
BVO   78  65  85  69 /  90  30  20  20
FYV   78  65  84  68 /  70  50  20  10
BYV   77  64  84  67 /  80  40  20  10
MKO   81  66  84  69 /  90  40  20  10
MIO   77  64  84  69 /  90  50  20  20
F10   81  66  84  69 /  80  30  20  10
HHW   83  67  85  69 /  60  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....30
Hazardous weather outlook, May 22, 3:51 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
451 AM CDT Fri May 22 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
451 AM CDT Fri May 22 2020

...SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and
			Western Arkansas this afternoon and early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Northeast Oklahoma this morning, Southeast Oklahoma and
			Western Arkansas this afternoon.

	AREA AT GREATEST RISK...West of highway 75 this morning, Southeast
							Oklahoma and West Central Arkansas this
							afternoon and evening.

FLASH FLOOD.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of
			Southeast Oklahoma.
	ONSET...Northeast Oklahoma and Northwest Arkansas this morning into
			the early afternoon, Southeast Oklahoma this afternoon
			evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Far Northeast Oklahoma and Northwest Arkansas, portions of
			Southeast Oklahoma.
	ONSET...Northeast Oklahoma and Northwest Arkansas this morning into
			the early afternoon, Southeast Oklahoma this afternoon
			evening .

DISCUSSION...

A complex of storms will sweep across northeast Oklahoma this
morning and into western Arkansas by early this afternoon.
Damaging winds and a quick spin-up tornado are possible with these
storms. More storms are expected to develop from west central
Arkansas down into southeast Oklahoma along an outflow boundary
this afternoon. These storms could become severe quickly, and will
pose a large hail, damaging wind and tornado risk while cells
remain discrete. A strong tornado is possible. Widely scattered
storms are possible during the evening across eastern Oklahoma
with some threat for large hail and damaging winds. Locally heavy
rainfall and flash flooding is possible across northeast Oklahoma
and northwest Arkansas this morning into the early afternoon, and
across southeast Oklahoma this afternoon and evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY THRU THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

An unsettled weather pattern will bring daily thunderstorm chances
mainly from the latter part of the holiday weekend on into the
following week. While organized severe weather is not expected,
pockets of locally heavy rainfall, falling on areas likely to have
received rounds of heavy rainfall previous, may begin to cause
river flooding and localized flash flooding by early next week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, May 22, 3:59 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
459 AM CDT Fri May 22 2020

OKZ054-059-221045-
Osage OK-Pawnee OK-
459 AM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE AND PAWNEE COUNTIES
UNTIL 545 AM CDT...

At 459 AM CDT, strong thunderstorms were located along a line
extending from 7 miles west of Hardy to 5 miles north of Marland to 4
miles north of Lake Mcmurtry. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Pawnee...                         Fairfax...
Shidler...                        Jennings...
Ralston...                        Burbank...
Hallett...                        Blackburn...
Maramec...                        Elgin...
Skedee...                         Grainola...
Foraker...                        Pearsonia...
Sooner Lake...                    Southern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3700 9626 3699 9626 3616 9657 3616 9682
      3624 9682 3625 9692 3633 9693 3634 9703
      3651 9703 3658 9689 3660 9692 3659 9705
      3668 9706 3670 9703 3668 9694 3675 9689
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0959Z 269DEG 33KT 3697 9693 3664 9714 3624 9719

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
May 22, 4:35 AM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 65 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
May 22, 5:00 AM CST
Where
Osage County, 0.72 mi SE of Hominy
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.411, -96.393

Strong thunderstorm wind blew down several large trees, and snapped a power pole.

Thunderstorm Wind, Tulsa

When
May 22, 5:37 AM CST
Where
Tulsa County, 1.38 mi NW of West Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.161, -96.041

Strong thunderstorm wind snapped large tree limbs, and blew down power lines.

Thunderstorm Wind, Tulsa

When
May 22, 5:43 AM CST
Where
Tulsa County, 1.75 mi N of Lake Station
Measured
62 kt (71 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.145, -96.076

Thunderstorm wind gusts to 71 mph were measured along the Keystone Expressway, west of Tulsa.

Thunderstorm Wind, Tulsa

When
May 22, 5:45 AM CST
Where
Tulsa County, 1.63 mi ENE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.138, -95.992

Strong thunderstorm wind blew down a tree near W 17th Street and S Denver Avenue.

Thunderstorm Wind, Tulsa

When
May 22, 5:46 AM CST
Where
Tulsa County, 0.83 mi SSW of Turley
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
36.239, -95.975

Strong thunderstorm wind blew down trees in Turley.

Thunderstorm Wind, Sequoyah

When
May 22, 7:55 AM CST
Where
Sequoyah County, Vian
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.500, -94.970

Strong thunderstorm wind blew down power lines and snapped large tree limbs.

Hail, Le Flore

When
May 22, 6:48 PM CST
Where
Le Flore County, 0.49 mi WNW of Howe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.952, -94.638

Hail, Le Flore

When
May 22, 7:01 PM CST
Where
Le Flore County, Wister
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.970, -94.720

Hail, Le Flore

When
May 22, 7:22 PM CST
Where
Le Flore County, 1.02 mi NE of Hodgen
Measured
1.5 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
34.841, -94.608

Ping pong ball size hail damaged vehicles and homes.

Hail, Le Flore

When
May 22, 7:32 PM CST
Where
Le Flore County, 1 mi S of Heavener
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.865, -94.600

Golf ball size hail damaged vehicles and homes.

Hail, Le Flore

When
May 22, 7:32 PM CST
Where
Le Flore County, 0.7 mi N of Heavener
Measured
2.75 in hail
Property damage
$40,000
Reported by
Social Media
Coordinates
34.890, -94.600

Baseball size hail damaged vehicles, homes, and businesses.

Tornado, Le Flore

When
May 22, 7:55 PM CST to 7:59 PM CST
Where
Le Flore County, 2.88 mi E of Heavener Arpt to 3.48 mi S of Monroe
Rating
EFU
Path length
1.7 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
34.919, -94.549

This tornado was observed by several storm chasers. It occurred over heavily-wooded terrain that was inaccessible by road, thus a storm survey team was unable to review any damage that may have been produced by the tornado.

Tornado, Latimer

When
May 22, 8:32 PM CST to 8:33 PM CST
Where
Latimer County, 5.21 mi NNE of Degnan to 5.42 mi NNE of Degnan
Rating
EFU
Path length
0.3 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
35.004, -95.331

A tornado briefly developed over heavily-wooded terrain. It was witnessed by several storm spotters. A damage survey team could not access the area where the tornado likely occurred.

Tornado, Le Flore

When
May 22, 8:58 PM CST to 9:02 PM CST
Where
Le Flore County, 1.78 mi SE of Talihina to 1.6 mi E of Talihina
Rating
EF1
Path length
0.9 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.735, -95.025

This tornado developed north of Highway 63, and east of Blagg Road, where softwood trees were snapped and uprooted. The tornado moved north-northeast, crossing Green Hill Road, where hardwood trees were uprooted, and large tree limbs were snapped. It dissipated in open country south of Highway 271. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.

Tornado, Le Flore

When
May 22, 9:05 PM CST to 9:14 PM CST
Where
Le Flore County, 4.07 mi WNW of Whitesboro to 2.99 mi NNW of Whitesboro
Rating
EF1
Path length
3 mi
Path width
225 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.709, -94.942

This tornado developed south of Highway 63, and west of Flag Lake Road, where trees were uprooted. It moved east-northeast damaging a home, destroying an outbuilding, and uprooting more hardwood trees on 374th Avenue, before crossing Highway 63. The tornado continued east-northeast, uprooting trees on Camp Tom Hale Road and Bohannon Creek Lane, and then dissipated in heavily-wooded terrain north and west of NF6027. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Tornado, Le Flore

When
May 22, 9:15 PM CST to 9:22 PM CST
Where
Le Flore County, 2.48 mi N of Whitesboro to 2.84 mi NW of Lenox
Rating
EF1
Path length
2.7 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.715, -94.888

This tornado developed in heavily-wooded terrain. It uprooted a few softwood trees as it crossed NF6027, and uprooted numerous softwood trees as it crossed NF6152. It was observed by a storm spotter. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.

Thunderstorm Wind, Choctaw

When
May 22, 9:15 PM CST
Where
Choctaw County, 0.88 mi E of Boswell
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.030, -95.855

Strong thunderstorm wind blew down a peach tree, snapped large tree limbs, and blew shingles from the roof of a home.

Hail, Haskell

When
May 22, 9:38 PM CST
Where
Haskell County, 0.17 mi NNW of Enterprise
Measured
1 in hail
Reported by
Public
Coordinates
35.222, -95.381

Hail, Mayes

When
May 23, 12:56 AM CST
Where
Mayes County, 5 mi SE of Pryor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.249, -95.257

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890934, 891952, 891956, 891961, 891964, 891971, 891972, 891976, 891977, 891978, 891979, 891980, 897789, 897794, 891639, 891652, 891655, 891983, 891984, 890936.